Kansas, 2025

Tornado and Flash Flooding in Kansas, August 3, 2025

August 3, 2025 · NWS DDC · 45 events in 15 counties and zones

An upper-level trough moved over western Kansas early in the morning. Correlating with a PVU maximum and left exit region of the jet aloft, plenty of dynamical support was present for strong storms to develop producing all hazards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper-level trough moved over western Kansas early in the morning. Correlating with a PVU maximum and left exit region of the jet aloft, plenty of dynamical support was present for strong storms to develop producing all hazards. This included a weak and brief tornado, 4 inch hail, and 85 mph winds. This manifested in a couple supercells and a small bowing MCS moving southward across SW Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 3:30 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • Scattered thunderstorms will be capable of producing locally heavy rain, dangerous lightning, and strong/damaging winds Sunday evening.
  • Southwest Kansas will be dry Monday through Friday, with a strong warming trend. Afternoon temperatures will be near 100 Thursday and Friday.
Area forecast discussion, Aug 3, 3:30 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
430 PM CDT Sun Aug 3 2025

...Updated Aviation...

.KEY MESSAGES...

- Scattered thunderstorms will be capable of producing locally
  heavy rain, dangerous lightning, and strong/damaging winds
  Sunday evening.

- Southwest Kansas will be dry Monday through Friday, with a
  strong warming trend. Afternoon temperatures will be near 100
  Thursday and Friday.

&&

.UPDATE...
Issued at 332 PM CDT Sun Aug 3 2025

As of 3:15 PM, convection was developing along a deep moisture
axis across northwest Kansas, located ahead of an upper level
trough associated with the left exit region of an upper level
jet. In this area, CIN has eroded, with MLCAPE around 2500 J/kg
and effective shear around 30 knots. These storms were moving
south along a moist instability axis and strengthening as they
moved into an area of greater mid-level instability. Given that
they are moving into a more unstable environment, these storms
are expected to continue and increase in coverage over the next
few hours as they move into north central and west central
Kansas. The main hazards will be large hail up to 2 inches in
diameter and strong, gusty winds, given downdraft CAPE values
greater than 1100. Locally heavy rainfall may also be an issue,
given high PWAT values.

&&

.DISCUSSION...
Issued at 227 PM CDT Sun Aug 3 2025

Earlier this morning an upper level trough over western Kansas
is leading to lingering early morning convection across Central
Kansas. This upper trough, embedded in a northwest flow, was
located on the northeast side of an upper level ridge developing
across the southwest United States. Another upper wave was
located in western Wyoming/Northern Colorado based on the left
exit region of a 250mb upper jet and 1.5 400mb PVU. This next
approaching upper level system will approach western Kansas late
day and given a surface boundary over western Kansas, deepening
surface low over eastern Colorado and afternoon mid level lapse
rate >7.5c/km this will bring another round of thunderstorms
late today and overnight. These wet conditions may begin the
work week but hot and dry conditions will be returning to
western Kansas by mid week as the southwestern United States
expands into the Rockies and Plains.

There is a slight chance for severe thunderstorms late today
and early tonight. A surface boundary will be located over
southwest Kansas late in the day as mid level lapse rates
increase to >8c/km and moisture improves. Afternoon clouds are
already developing near and east of our surface boundary where
0-1km forcing is improving, 700mb temperatures are cooler and
CIN is decreasing. As a result we expect a few thunderstorms
(20-40%) are expected to develop by after 3pm east of highway
83, as a few of the CAMS suggest. In this area the shear will be
weak, but given the mid level lapse rates and decreasing CIN,
we will be monitoring the chance for a few severe late
day/evening thunderstorms ahead of the next approaching upper
level trough/250mb jet. The main hazard will be wind gusts 60 to
70 mph and isolated large hail.

For locations near the Colorado border, there will be a greater
risk for very large hail if storms develop late today. Based on
the better shear forecast in this area by early evening and
instability, it appears that the environment would be capable of
a few storms producing very large hail (>2 inches) and wind
gusts up to 60 mph. This is where the Storm Prediction Center
has a slight risk and has also highlighted this area with a
hatched region for very large hail (greater than a 10% chance of
hail >2 inches).

A warming trend is returning, with hot conditions expected
through the end of the work week. Ensembles and deterministic
models remain similar to previous runs indicating an upper ridge
building into the Rockies early in the week and then expanding
into the plains during the latter half of the work week. This
occurs as our next eastern Pacific upper-level trough moves
onshore and begins to cross the Pacific Northwest and
California. Based on forecast 850mb temperatures late in the
week and the agreement among ensembles on +30C 850mb
temperatures, the current forecast appears on track. Highs are
expected to climb to 95 to near 100 degrees by mid week, but
highs around 100 degrees through the start of the weekend may
end up being a few degrees too cool. The latest NBM currently
shows a 50 to 80% chance for highs to be 102 degrees or higher
west of Highway 283 and near the Oklahoma border. Anyone with
outdoor plans during the latter half of this upcoming work week
should be prepared for these hot conditions and take heat safety
precautions.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 430 PM CDT Sun Aug 3 2025

Radar and satellite imagery at 2130z depicted severe
thunderstorms west of HYS, and north of GCK. Thunderstorms are
expected to again evolve into another complex and move southward
this evening, with impacts most likely at GCK/DDC 02-06z Mon,
where convective TEMPO groups were included in this set of TAFs.
Confidence of convective impacts at HYS/LBL is lower, but still
possible. Primary risk from any storms will again be outflow
wind gusts to near 50 kts. Any storms are expected to clear all
airports no later than 12z Mon, with VFR/SKC expected through
daylight Monday. Light southeast winds will prevail through this
TAF period, outside of any influence from thunderstorms.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Burgert
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 3, 2:08 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Sun Aug 3 2025

KSZ030-031-043>046-061>066-074>081-084>090-040815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Sun Aug 3 2025 /208 AM MDT Sun Aug 3 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across portions of
southwest Kansas this afternoon into the evening. The strongest
storms will be capable of producing 1 to 2 inch hail and damaging
winds in excess of 60 mph. An isolated tornado or two cannot be
ruled out in extreme southwest Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in extreme southwest Kansas,
generally after 4 PM CDT.

In the hours before

Local storm report, Aug 3, 11:32 AM CST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1232 PM CDT Sun Aug 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     Tstm Wnd Gst     2 NE Johnson City       37.59N 101.73W
08/02/2025  M94 MPH          Stanton            KS   AWOS

            KJHN reported wind gust 94 mph.

&&

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 13 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lane

When
August 3, 4:53 PM CST
Where
Lane County, Shields
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
38.620, -100.450

Public report of a 70 mph wind gust.

Thunderstorm Wind, Lane

When
August 3, 4:58 PM CST
Where
Lane County, 2.14 mi NNW of Amy
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.510, -100.610

Report was from the Kansas State Mesonet of 66 mph.

Hail, Scott

When
August 3, 5:05 PM CST
Where
Scott County, 5.3 mi NNW of Scott City
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.550, -100.940

A COOP Observer reported hail of 1.75 inches.

Thunderstorm Wind, Lane

When
August 3, 5:08 PM CST
Where
Lane County, 0.54 mi E of Dighton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -100.460

The report was received from AWN weather station.

Thunderstorm Wind, Lane

When
August 3, 5:14 PM CST to 5:15 PM CST
Where
Lane County, Dighton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.480, -100.470

Two public reports came in at the same time reporting multiple large tree limbs downed. One of the report included pictures.

Hail, Scott

When
August 3, 5:19 PM CST to 5:20 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.480, -100.910

The emergency manager reported hail of 1.75 inches. At the same time, a report of 1 hail was given from the public.

Thunderstorm Wind, Lane

When
August 3, 5:25 PM CST
Where
Lane County, 3.62 mi SSE of Dighton
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -100.450

The report of a 77 mph wind gust was from KKSDIGHT22 weather station.

Hail, Hodgeman

When
August 3, 5:40 PM CST
Where
Hodgeman County, 8.81 mi W of Jetmore
Measured
1.75 in hail
Reported by
Public
Coordinates
38.060, -100.060

A public report of 1.75 inch hail.

Thunderstorm Wind, Ford

When
August 3, 6:00 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
71 kt (82 mph) measured gust
Reported by
COOP Observer
Coordinates
37.790, -100.010

A COOP observer reported a 82 mph wind gust.

Tornado, Hamilton

When
August 3, 5:01 PM MST to 5:04 PM MST
Where
Hamilton County, 15.13 mi NNE of Medway to 14.53 mi NNE of Medway
Rating
EFU
Path length
0.62 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.233, -101.806

Storm chaser video showed a brief tornado last for a couple minutes. No damage was found.

Hail, Stanton

When
August 3, 6:01 PM CST
Where
Stanton County, 6.17 mi NNW of Stanton Co Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.660, -101.750

A public report of 1.75 inch hail.

Thunderstorm Wind, Gray

When
August 3, 6:13 PM CST
Where
Gray County, 1.09 mi W of Cimarron Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.830, -100.370

A public report of multiple large tree branches being blown down.

Thunderstorm Wind, Gray

When
August 3, 6:14 PM CST
Where
Gray County, 7.65 mi SSW of Charleston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.770, -100.630

Report was from AWN weather station 7 SSW Charleston.

Thunderstorm Wind, Ford

When
August 3, 6:14 PM CST
Where
Ford County, 3.01 mi NW of Dodge City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -100.060

Report was from AWN weather station 3 WNW Dodge City.

Thunderstorm Wind, Gray

When
August 3, 6:15 PM CST
Where
Gray County, 5.77 mi SSE of Cimarron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.720, -100.320

A public report of wind damaging trees, wind estimated to 60 mph.

Thunderstorm Wind, Ford

When
August 3, 6:16 PM CST
Where
Ford County, 4.4 mi SW of Dodge City
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.700, -100.070

Report was from a personal weather station KKSDODGE27 weather station.

Thunderstorm Wind, Ford

When
August 3, 6:16 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
83 kt (96 mph) measured gust
Reported by
Public
Coordinates
37.790, -100.010

A personal weather station report of 96 mph from KKSDODGE57.

Thunderstorm Wind, Ford

When
August 3, 6:18 PM CST
Where
Ford County, 3.5 mi N of Dodge City
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
37.800, -100.030

Report was from the personal weather station KKSDODGE59.

Thunderstorm Wind, Ford

When
August 3, 6:18 PM CST
Where
Ford County, 4.4 mi NW of (Ddc)dodge City Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.820, -100.020

Report was from an AWN weather station 5 N Dodge City.

Thunderstorm Wind, Ford

When
August 3, 6:20 PM CST
Where
Ford County, 7.4 mi WNW of Spearville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.900, -99.870

Mesonet station SPUK1 Spearville recorded a 62 mph wind gust.

Thunderstorm Wind, Ford

When
August 3, 6:20 PM CST
Where
Ford County, 2.76 mi N of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.790, -100.020

An Emergency Manager reported shingles were blown off roof of residence.

Thunderstorm Wind, Gray

When
August 3, 6:24 PM CST
Where
Gray County, Ensign
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.650, -100.230

Multiple public reports at the same time and location of tree branches being snapped, shingles blown off, and siding blown off.

Thunderstorm Wind, Ford

When
August 3, 6:25 PM CST
Where
Ford County, Wilroads Gardens
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -99.930

An Emergency Manager reported a tree had blown down onto a house and cars. They also reported large tree limbs being blown down and power poles downed.

Hail, Stanton

When
August 3, 6:30 PM CST
Where
Stanton County, Manter
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
37.520, -101.880

A Stanton Emergency Manager reported 3 inch hail.

Thunderstorm Wind, Ford

When
August 3, 6:30 PM CST
Where
Ford County, 1.78 mi WNW of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -100.000

Mesonet station CW9785 Dodge City recorded a 60 mph wind gust.

Thunderstorm Wind, Ford

When
August 3, 6:30 PM CST
Where
Ford County, Spearville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.850, -99.750

Public reported large tree branches blown down.

Flash Flood, Ford

When
August 3, 6:34 PM CST
Where
Ford County, 0.79 mi SW of Dodge City to 0.61 mi SSW of Dodge City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.742, -100.031

The public reported street flooding.

Hail, Kearny

When
August 3, 6:35 PM CST
Where
Kearny County, Deerfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.980, -101.130

The Emergency Manager reported 1.75 inch hail.

Hail, Stanton

When
August 3, 6:39 PM CST
Where
Stanton County, 2.82 mi S of Manter
Measured
2.75 in hail
Reported by
Public
Coordinates
37.480, -101.890

A public report of 2.75 inch hail.

Thunderstorm Wind, Ford

When
August 3, 6:39 PM CST
Where
Ford County, 13.16 mi W of Bloom
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.480, -100.140

A report of blown down tree branches.

Hail, Stanton

When
August 3, 6:42 PM CST
Where
Stanton County, 6.24 mi S of Manter
Measured
4 in hail
Reported by
Public
Coordinates
37.430, -101.890

A member of the public reported 4 inch hail.

Hail, Hamilton

When
August 3, 5:47 PM MST
Where
Hamilton County, 6.22 mi S of Syracuse
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.890, -101.750

A storm chaser reported 2.75 inch hail and included pictures via social media.

Hail, Hamilton

When
August 3, 5:48 PM MST
Where
Hamilton County, 13.92 mi S of Syracuse
Measured
2 in hail
Reported by
Public
Coordinates
37.780, -101.780

Public reported 2 inch hail.

Thunderstorm Wind, Ford

When
August 3, 6:50 PM CST to 6:51 PM CST
Where
Ford County, 4.35 mi ENE of Ford
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.660, -99.680

One mesonet site recorded a 73 mph wind gusts at AWN weather station 4 ENE Ford. A nearby mesonet site reported a 64 mph gust a minute earlier from K5FRD 3WNW Ford.

Thunderstorm Wind, Ford

When
August 3, 6:52 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

ASOS station KDDC Dodge City Regional Airport reported a 85 mph wind gust.

Thunderstorm Wind, Finney

When
August 3, 6:54 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

The ASOS station KGCK Garden City reported a 62 mph wind gust.

Flash Flood, Ford

When
August 3, 6:56 PM CST
Where
Ford County, 0.91 mi NNW of Dodge City to 0.9 mi W of Dodge City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.763, -100.025

The Emergency Manager reports several streets in Dodge City were covered with water.

Thunderstorm Wind, Meade

When
August 3, 6:57 PM CST
Where
Meade County, 4.78 mi NE of Meade
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.330, -100.270

The mesonet station UP367 4.9 NE Meade (UPR) reported a 66mph wind gust.

Thunderstorm Wind, Barber

When
August 3, 6:58 PM CST to 7:00 PM CST
Where
Barber County, 45.19 mi WSW of Lake Arrowhead to 53.47 mi WSW of Lake Arrowhead
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.510, -99.810

Mesonet station DW9907 Bloom reported a 65 mph wind gust, Mesonet station UP835 3.0 W Kingsdown reported a 62 mph, and a AWN weather station reported a 60 mph in the same time and area.

Thunderstorm Wind, Kiowa

When
August 3, 7:04 PM CST
Where
Kiowa County, 1.64 mi W of Mullinville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.580, -99.510

The Mesonet station UP372 2.3 W Mullinville reported a 66 mph wind gust.

Hail, Morton

When
August 3, 7:17 PM CST
Where
Morton County, 10.45 mi W of Richfield
Measured
2.75 in hail
Reported by
Public
Coordinates
37.270, -101.970

A public report of 2.75 inch hail.

Hail, Haskell

When
August 3, 7:30 PM CST
Where
Haskell County, 1.3 mi WSW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.440, -101.000

A public report of 1.75 inch hail.

Thunderstorm Wind, Clark

When
August 3, 7:30 PM CST
Where
Clark County, 7.68 mi S of Ashland Krier Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.060, -99.750

A mesonet from the Kansas State Mesonet recorded a 58 mph wind gust.

Thunderstorm Wind, Ford

When
August 3, 7:30 PM CST
Where
Ford County, 0.55 mi E of Kingsdown
Measured
70 kt (81 mph) estimated gust
Reported by
Local Official
Coordinates
37.530, -99.740

Twenty-five freight cars were derailed on highway 54 east of Kingsdown.

Hail, Haskell

When
August 3, 7:33 PM CST to 7:37 PM CST
Where
Haskell County, 0.55 mi E of Sublette to 0.88 mi SW of Satanta Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.480, -100.840

A public report from social media had 2 inch hail with pictures. Another public report nearby of 1 inch hail around the same time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288679, 1288681, 1288683, 1288684, 1288685, 1288686, 1288687, 1288688, 1288691, 1288682, 1288692, 1288693, 1288727, 1288728, 1288730, 1288739, 1288981, 1288742, 1288914, 1288916, 1288924, 1288926, 1288934, 1288935, 1288965, 1288967, 1288969, 1288972, 1288973, 1288974, 1288980, 1288689, 1288690, 1288982, 1288983, 1288984, 1288986, 1288987, 1288990, 1288989, and more.